DOMINIQUE C. PAGNIEZ, M.D.; EVELYNE MACNAMARA, M.D.; PHILIPPE DEQUIEDT, M.D.; ALBERT TACQUET, M.D.
To the editor: Kearney and colleagues (1) state that toxic levels of theophylline were associated with hypokalemia, hyperglycemia, and metabolic acidosis in a patient and in four anesthetized dogs. We report a similar case.
A 24-year-old man was hospitalized 3 hours after ingesting 9 grams of a long-acting theophylline preparation (Euphylline; Laboratoires Valpan, Le Mée sur Seine, France) and 300 mg of clorazepate. He was drowsy but had no seizure. Blood pressure was never less than 80/60 mm Hg, and chest findings and radiographs were always normal. On admission, blood gas analysis showed pH, 7.32; Po2, 62 mm Hg; Pco2,
Learn more about subscription options.
Register Now for a free account.
PAGNIEZ DC, MACNAMARA E, DEQUIEDT P, TACQUET A. Metabolic Effects of Theophylline. Ann Intern Med. 1986;104:284. doi: 10.7326/0003-4819-104-2-284_1
Download citation file:
Published: Ann Intern Med. 1986;104(2):284.
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only